Alert archive / Hawaii / Flash Flood Warnings in 2013

Flash Flood Warning 69, NWS Honolulu, HI

December 30, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Dec 30, 2013, 9:02 AM HST for Hawaii County, Hawaii. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 30, 2013, 9:02 AM HST (19:02 UTC)
Expired
Dec 30, 2013, 12:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 70 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 30, 9:25 AM HSTFLASH FLOOD3 Sse Keaau, HIHIGHWAY 130 CLOSED NEAR SHOWER DRIVE ORCHIDLANDS ESTATES.
Dec 30, 9:25 AM HSTFLASH FLOODHilo, HIKUKILA STREET CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 7.0 hours before the alert went out and 495 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2013-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2013-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

462 
WGHW50 PHFO 301902
FFWHFO
HIC001-302200-
/O.NEW.PHFO.FF.W.0069.131230T1902Z-131230T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
902 AM HST MON DEC 30 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL NOON HST

* AT 854 AM HST...RADAR SHOWED AREAS OF HEAVY SHOWERS AND 
  THUNDERSTORMS ALONG WINDWARD BIG ISLAND. RAIN IS FALLING AT RATES 
  OF 2 TO 3 INCHES PER HOUR IN HILO AND PUNA.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PEPEEKEO...PAPAIKOU...PAAUILO...OOKALA...LAUPAHOEHOE...HONOMU... 
  HAKALAU...HILO...PAHOA...AND KEAAU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND NOON HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2004 15552 2013 15528 1948 15465 1928 15505

$$
WROE
2 follow-up statements
851 
WGHW70 PHFO 302042
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1042 AM HST MON DEC 30 2013

HIC001-302200-
/O.CON.PHFO.FF.W.0069.000000T0000Z-131230T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
1042 AM HST MON DEC 30 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF HAWAII
IN HAWAII COUNTY UNTIL NOON HST...

HEAVY SHOWERS HAVE TEMPORARILY DIMINISHED ALONG WINDWARD BIG 
ISLAND...THOUGH RUNOFF FROM EARLIER HEAVY RAINFALL CONTINUES TO 
PRODUCE FLOODING. BIG ISLAND CIVIL DEFENSE REPORTS PARTIAL TO FULL 
ROAD CLOSURES...INCLUDING HIGHWAY 19 BETWEEN MILE MARKERS 26 AND 
36...THE OLD SCENIC ROAD IN PAPAIKOU...POHAKEA MAUKA ROAD IN 
PAAUILO...KUKILA STREET IN HILO...AND HIGHWAY 130 NEAR SHOWER DRIVE 
IN PUNA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PEPEEKEO...
PAPAIKOU...PAAUILO...OOKALA...LAUPAHOEHOE...HONOMU...HAKALAU...KEAAU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND NOON HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2004 15552 2013 15528 1948 15465 1928 15505

$$

WROE
587 
WGHW70 PHFO 302146
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1146 AM HST MON DEC 30 2013

HIC001-302155-
/O.CAN.PHFO.FF.W.0069.000000T0000Z-131230T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
1146 AM HST MON DEC 30 2013

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF HAWAII IN
HAWAII COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THUS THE FLASH FLOOD WARNING IS CANCELLED.

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.

A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 600 PM HST TODAY.

LAT...LON 2004 15552 2013 15528 1948 15465 1928 15505

$$

WROE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 30, 3:40 AM HST, 5 hours 22 minutes earlier.

Area forecast discussion, Dec 30, 3:40 AM HST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
340 AM HST MON DEC 30 2013

.SYNOPSIS...
OVERNIGHT HEAVY RAINS AND THUNDERSTORMS THAT PELTED THE
WINDWARD SIDE OF THE BIG ISLAND...ARE EXPECTED TO CEASE TODAY AS
THE UPPER LEVEL TROUGH SLIDES EAST OF THE BIG ISLAND.
OTHERWISE OUR WEATHER WILL BE OF A TRADE WIND REGIME THAT WILL LAST
ABOUT A DAY AND HALF BEFORE SOUTHERLY WINDS TAKE OVER AHEAD OF AN
APPROACHING FRONT. THE FRONT IS EXPECTED TO WORK ITS WAY DOWN THE
ISLAND CHAIN FRIDAY...BRINGING WITH IT SOME SHOWERY WEATHER.

&&

.DISCUSSION...
UNSETTLED WEATHER ROCKED WINDWARD BIG ISLAND OVERNIGHT...FROM
WAIPIO VALLEY DOWN TO THE PUNA DISTRICT. AN ISOLATED THUNDERSTORM OR
TWO ALSO BRIEFLY FLARED UP ALONG THE KONA COAST.

THE PRIMARY CULPRIT TO THE ACTIVITY IS A LONG WAVE THE UPPER LEVEL
TROUGH CURRENTLY SITTING ACROSS THE BIG ISLAND...THAT WAS AIDED BY
A SHORT WAVE TROUGH EARLY IN THE EVENING. THE TROUGH IS SLATED TO
MOVE ACROSS THE BIG ISLAND THIS MORNING WHERE MOST OF THE ENHANCE
ACTIVITY WILL END ONCE IT PASSES EAST OF THE BIG ISLAND. BUT THE
EASTWARD PROGRESS IS PAINFULLY SLOW AS STORMS KEPT FIRING UP.

THE ACTIVITY BEGAN AROUND LAUPAHOEHOE EARLY IN THE EVENING...THEN
WORKED ITS WAY DOWN TO THE PUNA DISTRICT. REDEVELOPMENT OCCURRED A
COUPLE OF HOURS AGO IN THE HONOKAA AREA. THIS SAME AREA HAD SOME
HEAVY DOWNPOURS YESTERDAY AFTERNOON. THUS...WITH THE RENEWED
ACTIVITY WITH THE GROUND BEING SATURATED...A FLASH FLOOD WARNING WAS
ISSUED AT 330 AM...AND IS GOOD UNTIL 630 AM HST.

NEARBY ACTIVITY MAY BRIEFLY SPILL OVER AND PRODUCE A DUSTING OR
LAYER OF SNOW.  WE ANTICIPATE THE THUNDERSTORMS TO CEASE BY THE 8 AM
HOUR. ALTHOUGH THE UPPER LEVEL TROUGH IS EXPECTED TO BE EAST OF THE
BIG ISLAND BY THIS AFTERNOON...IT MAY GIVE A PARTING SHOT OF A
THUNDERSTORM OR TWO OVER THE KONA SLOPES THIS AFTERNOON.

EXPECT CALMER WEATHER FOR THE BIG ISLAND STARTING TONIGHT WITH A
TRADE WIND REGIME IN CONTROL. WE HAVE A FRONT APPROACHING THE
ISLANDS FROM THE WEST WHERE THE TRADES WILL NOT STAY FOR LONG. WE
EXPECT THE SMALLER ISLANDS TO BE UNDER A LIGHT SOUTHERLY WIND FLOW
BY WEDNESDAY AFTERNOON. IT WILL PICK UP SPEED TO MODERATE STRENGTH
THURSDAY...ESPECIALLY THE WESTERN HALF OF THE ISLAND CHAIN. THE
FRONT IS EXPECTED TO MARCH DOWN THE ISLAND CHAIN STARTING WITH KAUAI
AT AROUND SUNRISE. THE FRONT WILL WEAKEN AS IT REACHES THE BIG
ISLAND FRIDAY AFTERNOON OR EVENING.

AS PER GFS...A SUNNIER AND DRIER TRADE WIND REGIME SHOULD MOVE IN
FOR THE UPCOMING WEEKEND.
&&

.AVIATION...
AIRMET FOR MTN OBSC IS STILL IN EFFECT FOR THE NE FACING SLOPES OF
THE BIG ISLAND. IT WILL LIKELY CONTINUE THROUGH MOST OF THE MORNING
IF NOT ALL. AIRMET FOR MTN OBSC IS ALSO IN EFFECT FOR WINDWARD MAUI
BUT IT LIKELY BE CANCEL AT 16Z

AIRMET FOR HIGH LVL TURBC BTN FL250 AND FL350 OVR THE ISLANDS WILL
CONT BEYOND 22Z.

ISLANDS OTHER THAN THOSE MENTIONED...WILL SEE BRIEF LOWERING WITH
THE LO CLOUDS COMING IN WITH THE NE WINDS. WE DO NOT SEE A
RESTRICTION TO THE VIS WITH THESE SHOWER BEARING CLOUDS. THESE
CLOUDS AND SHOWERS WILL FAVOR HEAVILY THE WINDWARD AND MOUNTAIN
AREAS.

&&

.MARINE...
THE LARGE NORTHWEST SWELL IS ON ITS WAY DOWN...BUT STILL AT
DANGEROUS LEVELS. EXPECT THE WARNING LEVEL SURF TO LOWER TO ADVISORY
LEVELS SOMETIME THIS AFTERNOON. BUOY 51101 HAS SHOWN A 2 FOOT DROP
WITH THE SWELL IN THE PAST COUPLE OF HOURS.

A SMALL CRAFT ADVISORY ALSO REMAINS IN EFFECT FOR EXPOSED COASTAL
WATERS DUE TO THE LARGE NW SWELL.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING UNTIL 6 PM HST TODAY FOR THE NORTH AND WEST
FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...AND NORTH FACING
SHORES OF MAUI.

SMALL CRAFT ADVISORY UNTIL 6 PM HST TODAY FOR ALL HAWAIIAN WATERS
EXCEPT LEEWARD WATERS OF MAUI INCLUDING MAALAEA BAY AND WATERS SOUTH
OF THE BIG ISLAND.

&&

LAU

In the hours before

Local storm report, Dec 30, 4:37 AM HST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
437 AM HST MON DEC 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 AM     FLASH FLOOD      PAAUILO                 20.04N 155.37W
12/30/2013                   HAWAII             HI   LAW ENFORCEMENT

            HIGHWAY 19 CLOSED NEAR MILE MARKER 34 AND 37 DUE TO
            SEVERE FLOODING.

&&

HFO
Local storm report, Dec 30, 4:37 AM HST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
437 AM HST MON DEC 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 AM     FLASH FLOOD      PAAUILO                 20.04N 155.37W
12/30/2013                   HAWAII             HI   LAW ENFORCEMENT

            HIGHWAY 19 MULTIPLE CLOSURES MAINLY BETWEEN MILE MARKERS
            26 AND 36 DUE TO DEBRIS ON THE ROAD AND SEVERE FLOODING.

&&

HFO
Special weather statement, Dec 30, 8:29 AM HST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
829 AM HST MON DEC 30 2013

HIZ024-025-027-302130-
BIG ISLAND INTERIOR-BIG ISLAND NORTH AND EAST-SOUTH BIG ISLAND-
829 AM HST MON DEC 30 2013

AT 818 AM HST...AN AREA OF STRONG THUNDERSTORMS IS PRODUCING
FREQUENT DANGEROUS LIGHTNING FROM HILO...SOUTHEAST ACROSS THE PUNA
DISTRICT. THESE STORMS WILL PERSIST OVER THE NEXT SEVERAL HOURS AND
MAY PRODUCE GUSTY WINDS...SMALL HAIL AND HEAVY RAIN.

EXPECT INTENSE LIGHTNING FROM THESE STRONG THUNDERSTORMS. DO NOT STAY
IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...
MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

DEJESUS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 2:42 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Dec 29, 8:22 PM HSTAreal Flood AdvisoryHFOHawaii113 min
Dec 29, 9:36 PM HSTAreal Flood AdvisoryHFOHawaii114 min
Dec 29, 10:11 PM HSTAreal Flood AdvisoryHFOHawaii2 hr
Dec 29, 11:13 PM HSTSpecial Marine WarningHFO62 min
Dec 29, 11:53 PM HSTAreal Flood AdvisoryHFOHawaii6 hr
Dec 30, 12:40 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Dec 30, 3:11 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Dec 30, 3:26 AM HSTFlash Flood WarningHFOHawaii4 hr
Dec 30, 6:49 AM HSTSpecial Marine WarningHFO56 min
Dec 30, 7:34 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Dec 30, 7:39 AM HSTSpecial Marine WarningHFO66 min
Dec 30, 8:28 AM HSTFlash Flood WatchHFOHawaii34 hr
Dec 30, 8:29 AM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao19 hr
Dec 30, 9:00 AM HSTSpecial Marine WarningHFO60 min
Dec 30, 9:54 AM HSTSpecial Marine WarningHFO66 min
Dec 30, 10:15 AM HSTSpecial Marine WarningHFO60 min

Nearby

Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.